South Dakota, 2004Tornado in South Dakota, September 23, 2004
September 23, 2004 · NWS ABR · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 23, 2:00 PM CST, 4 minutes earlier.
Area forecast discussion, Sep 23, 2:00 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
300 PM CDT THU SEP 23 2004
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
BIG CONCERN AND CERTAINLY THE ATTENTION GETTER IS THE SHORT TERM
WITH THE UPPER LOW PULLING OUT TO THE NORTHEAST THROUGH THIS AREA.
H5 UPPER LOW WITH A CAPTIVE SURFACE CIRCULATION IS NOW IN THE
EASTERN PART OF THIS FORECAST AREA. CLOUDS ARE BREAKING UP IN THE
SOUTHEAST PART OF THIS AREA WHICH WILL ALLOW SOME DESTABILIZATION
AND SOME CONVECTION. DECIDED TO DOWNPLAY THIS AS HEATING LOOKS TO
WIMPY AND SHEAR VALUES SEEM TOO LARGE TO GET DECENT DEVELOPMENT.
CURRENT WSR-88D SEEMS TO AGREE WITH THIS. NEXT CONCERN IS DURATION
OF RAIN. MODELS ARE IN GOOD AGREEMENT THAT THE LOW MOVES QUICKLY
OUT OF THE AREA FROM HERE. EXPECT THE ONLY PRECIPITATION TO REMAIN
IN THIS AREA WILL BE ASSOCIATED WITH THE WRAP AROUND AND EVEN THIS
WILL LARGELY BE GONE BY 06Z. GRIDS WILL END PRECIPITATION FROM THE
SOUTHWEST BY TOMORROW MORNING. THIS BLENDS WELL WITH SURROUNDING
OFFICES AS WELL. NEXT CONCERN WILL BE WITH WINDS ON THE BACKSIDE.
AGAIN HAVE DIMINISHED THE WINDS FROM THE WEST BEHIND THE LOW. FINAL
CONCERN IS FOR FOG FORMATION. DID NOT INCLUDE IT TONIGHT BECAUSE DO
NOT FEEL THE CLOUDS WILL BREAK ENOUGH TO GET GOOD COOLING. USUALLY
HAVE TO MOVE THE UPPER LOW WELL EAST OF THIS AREA TO BREAK CLOUDS.
WINDS STAYING UP WILL ALSO KEEP FOG DOWN. HAVE SOME DOUBT OR
LINGERING QUESTIONS ABOUT TOMORROW NIGHT WITH LIGHT WINDS AND LITTLE
SKY COVER. FOR THE TIME BEING DID NOT INCLUDE BUT WILL LOOK HARD
TOMORROW. BEHIND THE LOW SURFACE HIGH BUILDS IN TO THE AREA AND
FAST UPPER FLOW IS PUSHED NORTH OF THIS REGION AND WE WILL BE LEFT
IN A SLOWER THOUGH WARMER PATTERN.
.LONG TERM...MONDAY THROUGH THURSDAY
KEPT EXTENDED FORECAST PRETTY CLOSE TO THE PREVIOUS FORECAST WITH
NOT A LOT OF CHANGES NOTED IN THE MODELS. LATEST GFS STILL SHOWING A
WEAK TROUGH DROPPING SOUTH INTO THE NORTHERN PLAINS MONDAY INTO
MONDAY NIGHT. SYSTEM STILL LOOKING WEAK...WITH NOT A LOT OF SUPPORT
FOR PRECIPITATION. HAVE THEREFORE CONTINUED WITH THE DRY FORECAST
WITH ONLY CLOUDINESS EXPECTED. UPPER TROUGH THEN BEGINS TO SHIFT
EAST WITH CLOUD COVER LINGERING ACROSS THE EASTERN ZONES INTO
TUESDAY NIGHT. WEAK RIDGING IN PLACE THROUGH THE REST OF THE
EXTENDED ALLOWING FOR A DRY FORECAST THROUGHOUT ENTIRE EXTENDED
FORECAST. FOR THE ENTIRE LONG RANGE...H85 TEMPS REMAIN AROUND 10C SO
HAVE GONE CLOSE TO GUIDANCE WITH MAX TEMPERATURES IN THE UPPER 60S
TO MID 70S. LOW TEMPERATURES SHOULD HOVER IN THE MID 40S WITH SOME
CLEARING EACH NIGHT.
&&
WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&
KEEFE/ALBRECHT
Hazardous weather outlook, Sep 23, 4:24 AM CST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
524 AM CDT THU SEP 23 2004
SDZ003>007-009>011-015>019-033>037-045-048-051-241023-
BROWN-BUFFALO-CAMPBELL-CLARK-CORSON-DAY-DEWEY-EDMUNDS-FAULK-HAND-
HUGHES-HYDE-JONES-LYMAN-MARSHALL-MCPHERSON-POTTER-SPINK-STANLEY-
SULLY-WALWORTH-
524 AM CDT THU SEP 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
MNZ039-046-SDZ008-020>023-241023-
BIG STONE-CODINGTON-DEUEL-GRANT-HAMLIN-ROBERTS-TRAVERSE-
524 AM CDT THU SEP 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST SOUTH
DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE POSSIBLE TODAY IN FAR NORTHEASTERN SOUTH DAKOTA
AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. SOME STORMS
COULD BE STRONG TO SEVERE IN THIS AREA TODAY AS A STRONG LOW PRESSURE
SYSTEM MOVES THROUGH THE REGION. DAMAGING WIND WILL BE THE GREATEST
THREAT. THE THREAT FOR THUNDERSTORMS WILL EXIST MAINLY DURING THE
DAYTIME HOURS TODAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
KNUTSVIG
Tornado, Roberts
- When
- September 23, 2:04 PM CST to 2:09 PM CST
- Where
- Roberts County, 11 mi S of Rosholt
- Rating
- F2
- Path length
- 2.2 mi
- Path width
- 50 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 45.700, -96.733
The storm entered South Dakota from Traverse county, Minnesota where it produced a tornado. The storm produced a second tornado as it crossed Lake Traverse into South Dakota. This tornado was stronger and destroyed a house, a mobile home, and a travel trailer. Another house and travel trailer were damaged and a shed was also ripped apart. The tornado also killed three cattle.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, September 23, 20041 death · 1 event
- Damaging Winds and Strong Wind in Minnesota, September 23, 20042 injured · 58 kt wind · 18 events
- Flash Flooding and Hail in Texas, September 23, 2004$27,000 · 1 in hail · 5 events
- Tornado in Minnesota, September 23, 2004F1 · 1 event
- Damaging Winds in Minnesota, September 23, 200460 kt wind · 13 events
- Frost and Freeze in Colorado, September 23, 20043 events
- Damaging Winds in Minnesota, September 23, 200454 kt wind · 3 events
- Flash Flood and Hail in Texas, September 23, 20042.75 in hail · 3 events
- Flooding in Iowa, September 23 to 24, 2004$10,000 · 2 events
- Storm Surge in Alaska, September 23 to 25, 20041 event
- Flood in Illinois, September 23 to 26, 20041 event
- Flash Flood in Texas, September 23, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425032.